The impact of unsuspected serial correlations on model selection in linear regression
Clifford Hurvich and
Chih-Ling Tsai
Statistics & Probability Letters, 1996, vol. 27, issue 2, 115-126
Abstract:
We obtain the asymptotic distributions of the linear regression models selected by the Akaike Information Criterion (AIC) and the Schwarz Information Criterion (BIC), in the presence of unsuspected serial correlations. We assume that the models are fitted by ordinary least squares to a data set observed at equally spaced intervals of time, and that the errors are a stationary Gaussian process. We also assume that the true model is of finite dimension, and that the set of candidate models is held fixed as the sample size increases. We will show that, for AIC, the asymptotic probability of underfitting is zero, regardless of the error correlation structure, while the asymptotic probability of overfitting depends on the error correlations. Furthermore, we will show that BIC is consistent. Our results generalize those of Nishii (1984), who assumed an i.i.d. Gaussian error structure. Finally, we will present the results of a simulation study, which provides support for the applicability in moderate sample sizes of our asymptotic theorems.
Keywords: AIC; BIC (search for similar items in EconPapers)
Date: 1996
References: View complete reference list from CitEc
Citations: View citations in EconPapers (1)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/0167-7152(95)00052-6
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:stapro:v:27:y:1996:i:2:p:115-126
Ordering information: This journal article can be ordered from
http://www.elsevier.com/wps/find/supportfaq.cws_home/regional
https://shop.elsevie ... _01_ooc_1&version=01
Access Statistics for this article
Statistics & Probability Letters is currently edited by Somnath Datta and Hira L. Koul
More articles in Statistics & Probability Letters from Elsevier
Bibliographic data for series maintained by Catherine Liu ().